advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From San Antonio, Texas, USA:

I was diagnosed with type 1 diabetes five years ago. I take Humalog and NPH injections twice daily and Amaryl once daily. I am still not under control and have many highs and lows. My real concern right now is I have noticed my teeth breaking apart for about a year and a half now. Does this have anything to do with my diabetes? What can I do to stop this?

My dentist just keeps doing root canals and fillings, not really noticing the frequency with which I see him. I really like my smile, and am freaking out about this.

Answer:

I have several concerns about your overall health causing your oral health problems. I need some background medical history to help answer your questions. Do you have any previous or current history of a eating disorder? Do you have any other medical conditions? If both are in the negative, then your poor glycemic control is probably related to your increased caries rate. Also, are you a "popaholic"? What are you doing for daily oral hygiene? Your dentist may be treating symptoms and not seeing the overall picture. Do you see an endocrinologist? Honestly, why are you having trouble with your glycemic control?

FV

[Editor's comment: I'm having a hard time understanding why someone with type 1 diabetes is on Amaryl [glimepiride]. This medication is not indicated for this condition.

If you are not currently seeing an endocrinologist, I strongly suggest that you ask for a referral. Your diabetes regimen is not appropriate as evidenced by your poor control, and unless you get your blood sugars stabilized, you're asking for problems far worse than broken teeth. SS]

DTQ-20020404151626
Original posting 21 Apr 2002
Posted to Other Illnesses

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.